September 16, 2013 at 12:07 am #75217grayeMember
Hi Carl –
Short answer would be yes.
I went through 19 cycles of gem/cis before switching to gem/carbo which I am still doing (15th cycle this week).
My side effects change in severity from cycle to cycle – sometimes constipation sometimes diarrhea always fatigue and nausea however the nausea and fatigue change in severity. Depending on the cycle I also get fevers and short bursts of a pancreatitis type pain.
I found that eating, no matter what, is my best defense against nausea – although it seems counterintuitive – I even watch the food network during chemo.
My doctor has not been surprised when I report changes but also has not been able to pinpoint any specific reason for the different reactions.
I hope that your wife’s next cycle is not as bad!September 2, 2013 at 2:02 am #75216pcl1029Member
I agree that was the cumulative side effects of GEM/CIS.
I had gemcitabine for 18months and gemcitabine supposed is one of the LEAST emetogenic chemotherapy agent. I have no problem for the first 12 months of treatment,but the last 3 months was a different story.
Cisplatin is one of the MOST emetogenic chemotherapy agent rated. Therefore I am not surprised to see such side effects even after a few doses of it given.
If Zofran and steroids (ie: hydrocortisone –solu-cortef ) ,Compazine and Ativan cannot provide adequate control; newer types of more potent anti-nausea and vomiting agents such as Emend or Aloxi may be prescribed by your doctor if patient will continue GEM/CIS for a while; Fatigue is very common .
For control of diarrhea, loperamide(generic for Imodium), and you can get it over the counter without Rx), take 2 tablets or capsules ASAP after the first appearance of diarrhea, then every 4 hours as needed after each subsequent diarrhea for up to total of 8 tablets /day maximum. If still having problems,call doctor for additional management advise.
God bless.September 1, 2013 at 9:43 pm #75215lainyParticipant
Oh, Carl I am so very sorry to hear what your wife is going through. AND not so sure I like their answer to you as it is their business to keep her comfortable. Perhaps she needs a diff. nausea med at this point as they all work differently on everyone and at different times. And something for the diarrhea too. Yes, the grazing all day instead of big meals helps too. Teddy loved the Carnation instant Breakfast (vanilla) and I would blend in a banana. This can take the place of a full meal and has all the nutrients. I just don’t know what else to tell you except I wish that I could wave a magic wand and make it ALL disappear.September 1, 2013 at 8:55 pm #75214ladylindenParticipant
Hi Carl, I have been searching for comments regarding Cisp and Gem. They are planning on putting in a port next week and starting treatment soon. I will watch your post and see if anyone can give you any information. I wish you strength through these difficult time. PatSeptember 1, 2013 at 7:42 pm #8846scheitrumcParticipant
Wow, something changed dramatically with this last cycle of chemo (Gem/Cis). My wife had gone through 5 cycles (10 infusions) and we were able to manage the effects well over the duration. The side effects were mainly fatigue and nausea. During the off week off cycle 5, she seemed to have more energy, appetite, and positive attitude.
But this past cycle has been horrible and unpredictable. It started two weeks ago. Immediately after the first infusion, she felt bad. Usually it was just fatigue right away and then nausea 24 hours later. But we felt we had a good handle on her side effects.
The nausea started immediately. The fatigue was worse. But then, her appetite went completely. Followed by diarrhea, which was so strange since we’ve been dealing with constipation since day one. We thought she was starting to get through it, but then the second infusion happened this past Tuesday and all the issues returned, with worse effects.
We contacted the doctor, but as significant as this change was, it did not seem to surprise anyone in the office. i.e. they told us to keep giving the anti-nausea meds, try to feed her every hour, etc. etc.
I know there is a cumulative effect of chemo, but I struggle that she hit it so quickly. Going from probably the best “off” week we’ve had to the worst chemo week – with just one additional infusion – is hard for me to grasp.
Have other had this dramatic impact at some point in their chemo regimen? Is this normal?
- You must be logged in to reply to this topic.